New Mexico, 2006High Wind in New Mexico, March 12, 2006
March 12, 2006 · NWS ABQ · 3 events in 3 counties and zones
Sustained winds reached above 40 mph with gusts of 55 to 60 mph along the east slopes of the central and northeast mountains and also across the far northeast plains between Las Vegas and Clayton.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained winds reached above 40 mph with gusts of 55 to 60 mph along the east slopes of the central and northeast mountains and also across the far northeast plains between Las Vegas and Clayton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 12, 10:54 AM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Mar 12, 10:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1054 AM MST SUN MAR 12 2006
.UPDATE...SNOW BEGINNING TO DIMINISH FROM WEST TO EAST ACROSS THE
AREA. HAVE DECIDED TO ALLOW THE WINTER STORM WARNINGS TO EXPIRE
ACROSS THE EAST...AS WELL AS ALLOWING THE WINTER WEATHER ADVISORIES
ACROSS THE LOWER AND MIDDLE RIO GRANDE VALLEY AND SANDIA MANZANO
MOUNTAINS TO EXPIRE. WILL EXTEND THE WINTER STORM WARNING UNTIL 3 PM
FOR THE NORTHWEST MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...AND
THE UPPER RIO GRANDE VALLEY.
NEEDED TO ISSUE THE WIND ADVISORY A LITTLE FURTHER WEST INTO THE
CENTRAL VALLEYS OF THE RIO GRANDE SINCE ALBUQUERQUE IS ALREADY
MEETING WND ADVY CRITERIA.
ZONES AND NPW WILL BE OUT SHORTLY...THE WSW WILL BE ISSUED AT NOON.
WILL ALSO ISSUE AN SPS AT NOON TO DISCUSS BLOWING AND DRIFTING SNOW
ACROSS THE PREVIOUS WINTER WARNING AND ADVISORY AREAS.
16
&&
.PREV DISCUSSION...300 AM MST SUN MAR 12 2006. STRONGEST WINDS AOB
MOUNTAIN TOP LEVEL CROSS THE SOUTHEAST AND EAST CENTRAL AREAS BEFORE
MIDDAY...THEN DIMINISH. HOWEVER...SURFACE GRADIENT STRENGTHENS
CONSIDERABLY MIDMORNING AND INTO THE AFTERNOON. WITH A FORECAST 100
KT JET AT H5 DURING THE MORNING HOURS...THERE MAY BE ISOLATED SPOTS
THAT HIT HIGH WIND CRITERIA...BUT BEST MIXING AND STRONGER WINDS
DON/T APPEAR TO COINCIDE IN THE FORECAST SOUNDINGS. PREFER MAV MOS
WINDS TO MET ATTM WHICH DO INDICATE STRONGEST WINDS ALONG EASTERN
BORDER AND MOST LIKELY IN ASSOCIATION WITH FRONTAL BOUNDARY.
CLOUDS...OR LACK OF...MAY ALSO BE A FACTOR. IN ANY CASE...WILL MAKE
SOME ADJUSTMENTS TO WIND ADVISORY FOR TODAY. WILL DELAY STARTING
TIME UNTIL 800 AM AND WILL REMOVE ZONES 4 AND 10 WHICH ARE COVERED
BY A WINTER STORM WARNING AND WINTER WEATHER ADVISORY RESPECTIVELY.
WILL MENTION POSSIBILITY OF GUSTY WINDS IN THE WSW PRODUCT FOR THESE
AREAS. IN PORTIONS OF THE EAST...LOW DEWPOINTS MAY REQUIRE
CONSIDERATION OF RED FLAG WARNING...WHICH MAY BE ISSUED FOR
NORTHEAST...EAST CENTRAL AND SOUTHEAST PRIOR TO 8 AM.
MODELS PREDICT SNOW TO START WINDING DOWN DURING THE AFTERNOON.
DON/T PLAN ON MAKING MUCH IN THE WAY OF CHANGES TO WINTER WEATHER
HIGHLIGHTS. WILL ALLOW INCOMING SHIFT TO EXTEND ANY IN TIME OR
DOWNGRADE ONES THAT MAY REQUIRE IT DUE TO ONGOING CONDITIONS.
A BIT STRONGER WAVE SHOWN BY THE GFS PASSING THROUGH ON WEDNESDAY
WOULD RESULT IN BREEZY TO WINDY CONDITIONS NORTH AND EAST IN THE
AFTERNOON. SLIGHT CHANCE POPS OVER NORTHERN MOUNTAINS STILL VALID.
GFS INDICATES A FEW HUNDRETHS OF AN INCH OF PCPN IN ISOLD AREAS
SOUTHCENTRAL MTNS BUT DON/T SEE MUCH SUPPORT FOR IT RIGHT NOW.
RIDGE ALOFT BUILDS THURSDAY. RETURN FLOW MAY BECOME ESTABLISHED
FRIDAY AS SOUTHWESTERLIES ALOFT INCREASE IN ADVANCE OF WEST COAST
TROUGH. NO CHANGES TO THE SMALL POPS IN THE EAST CENTRAL AND
SOUTHEAST FRIDAY NIGHT OR THE SLIGHT CHANCES OVER THE NORTH AND EAST
SATURDAY AS THE TROUGH MOVES INTO THE GREAT BASIN.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 36 19 41 18 / 50 20 10 0
GALLUP.......................... 30 11 38 8 / 80 20 10 0
GRANTS.......................... 32 13 41 12 / 80 20 5 0
GLENWOOD........................ 47 19 53 19 / 70 5 5 0
CHAMA........................... 28 8 33 4 / 100 30 20 5
LOS ALAMOS...................... 34 16 39 18 / 60 10 5 0
RED RIVER....................... 27 7 29 2 / 70 30 10 5
TAOS............................ 32 12 37 8 / 60 10 10 0
SANTA FE........................ 35 16 40 14 / 50 5 5 0
SANTA FE AIRPORT................ 39 18 42 17 / 50 5 5 0
ESPANOLA........................ 42 17 43 12 / 60 10 5 0
ALBUQUERQUE HEIGHTS............. 44 25 47 27 / 40 5 5 0
ALBUQUERQUE VALLEY.............. 45 19 49 18 / 30 5 5 0
ALBUQUERQUE FOOTHILLS........... 39 21 44 23 / 50 5 5 0
ALBUQUERQUE WEST MESA........... 43 23 49 24 / 40 5 5 0
SOCORRO......................... 48 25 54 22 / 30 5 5 0
SANDIA PARK/CEDAR CREST......... 37 17 39 18 / 50 5 5 0
MORIARTY/ESTANCIA............... 39 22 43 19 / 20 5 5 0
CARRIZOZO....................... 49 26 53 23 / 20 5 0 0
RUIDOSO......................... 45 24 46 23 / 20 5 0 0
RATON........................... 45 14 42 10 / 20 5 5 0
LAS VEGAS....................... 43 16 41 15 / 20 5 5 0
ROY............................. 47 18 41 19 / 10 5 5 0
CLAYTON......................... 53 19 45 22 / 5 5 5 0
SANTA ROSA...................... 50 23 50 23 / 5 5 5 0
TUCUMCARI....................... 60 25 54 26 / 5 5 0 0
FORT SUMNER..................... 57 26 55 26 / 5 5 0 0
CLOVIS.......................... 60 28 55 28 / 5 0 0 0
PORTALES........................ 63 30 58 29 / 5 0 0 0
ROSWELL......................... 67 34 60 31 / 5 5 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 3 PM MST THIS AFTERNOON FOR NMZ002-
NMZ003-NMZ004.
WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ004-NMZ005-NMZ006-
NMZ007-NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-NMZ015-NMZ016-NMZ017-
NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.
RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ104-NMZ108.
&&
16
Hazardous weather outlook, Mar 12, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN MAR 12 2006
NMZ001>021-026-131300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST SUN MAR 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS WILL BE MET AGAIN TODAY OVER A
PORTION OF THE EASTERN PLAINS OF NEW MEXICO...WHERE A RED FLAG
WARNING WILL LIKELY BE ISSUED LATER THIS MORNING. STRONG SOUTHWEST
TO WESTERLY WINDS WILL RAKE PORTIONS OF CENTRAL AND EASTERN NEW
MEXICO AGAIN TODAY...WHERE A WIND ADVISORY IS IN EFFECT FROM 8 AM TO
8 PM TODAY.
ACCUMULATING SNOWS WILL CONTINUE OVER PORTIONS OF WESTERN AND
CENTRAL NEW MEXICO THROUGH THIS MORNING BEFORE TAPERING OFF AROUND
MIDDAY. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON FOR THE
WESTERN AND NORTHERN MOUNTAINS...NORTHWEST PLATEAU AND UPPER RIO
GRANDE VALLEY. A WINTER WEATHER ADVISORY REMAINS POSTED UNTIL NOON
FOR THE MIDDLE AND LOWER RIO GRANDE VALLEY AND SANDIA AND MANZANO
MOUNTAINS. GUSTY SOUTHWEST TO WEST WINDS MAY RESULT IN AREAS OF
LOCALLY REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW IN THE
HIGHLIGHTED AREAS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE BY CALLING 1.888.386.7637 OR BY
VISITING OUR WEB SITE AND CLICKING ON SUBMIT STORM REPORTS.
99
In the hours before
Local storm report, Mar 12, 8:04 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
804 AM MST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM SNOW EL MORRO 35.04N 108.32W
03/12/2006 M13.0 INCH CIBOLA NM CO-OP OBSERVER
SNOWFALL TOTAL SINCE 03/11
0652 AM SNOW TAOS 36.39N 105.58W
03/12/2006 M7.0 INCH TAOS NM TRAINED SPOTTER
SINCE 4AM
0658 AM SNOW RED RIVER 36.71N 105.41W
03/12/2006 M28.0 INCH TAOS NM CO-OP OBSERVER
12 INCHES SINCE 8PM LAST NIGHT
0740 AM SNOW 10 SE CUBA 35.92N 106.83W
03/12/2006 E12.0 INCH SANDOVAL NM CO-OP OBSERVER
0740 AM SNOW SANTA FE 35.68N 105.95W
03/12/2006 M2.5 INCH SANTA FE NM PUBLIC
0745 AM SNOW 7 S LAS VEGAS 35.50N 105.22W
03/12/2006 M1.0 INCH SAN MIGUEL NM TRAINED SPOTTER
&&
DSLocal storm report, Mar 12, 9:24 AM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
924 AM MST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM SNOW ALBUQUERQUE 35.12N 106.62W
03/12/2006 M3.0 INCH BERNALILLO NM CO-OP OBSERVER
TRAMWAY AND COMANCHE
0835 AM SNOW LOS ALAMOS 35.89N 106.28W
03/12/2006 M3.0 INCH LOS ALAMOS NM PUBLIC
0843 AM SNOW 1 N EDGEWOOD 35.10N 106.18W
03/12/2006 M1.5 INCH SANTA FE NM TRAINED SPOTTER
0829 AM SNOW 9 SW CUBA 35.93N 107.07W
03/12/2006 M6.0 INCH SANDOVAL NM CO-OP OBSERVER
0900 AM SNOW 2 SE ESPANOLA 35.98N 106.04W
03/12/2006 M3.0 INCH RIO ARRIBA NM TRAINED SPOTTER
&&
DSLocal storm report, Mar 12, 10:22 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1022 AM MST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM SNOW 11 S SANTA FE 35.52N 105.95W
03/12/2006 M2.9 INCH SANTA FE NM AMATEUR RADIO
SINCE 650 AM
0930 AM SNOW ALBUQUERQUE 35.12N 106.62W
03/12/2006 M4.0 INCH BERNALILLO NM NWS EMPLOYEE
FOOTHILLS
0845 AM SNOW ALBUQUERQUE 35.12N 106.62W
03/12/2006 M1.5 INCH BERNALILLO NM PUBLIC
CENTRAL AND JUAN TABO
0830 AM SNOW ALBUQUERQUE 35.12N 106.62W
03/12/2006 M2.8 INCH BERNALILLO NM NWS EMPLOYEE
COMANCHE AND TRAMWAY
&&
DSLocal storm report, Mar 12, 10:51 AM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1051 AM MST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM SNOW FARMINGTON 36.75N 108.19W
03/12/2006 M1.0 INCH SAN JUAN NM LAW ENFORCEMENT
0925 AM SNOW BLOOMFIELD 36.71N 107.98W
03/12/2006 M1.0 INCH SAN JUAN NM LAW ENFORCEMENT
0930 AM SNOW 38 NNW GALLUP 36.03N 109.00W
03/12/2006 M32.0 INCH SAN JUAN NM CO-OP OBSERVER
12 INCHES SINCE 200 PM YESTERDAY AT WASHINGTON PASS
0940 AM SNOW ZUNI PUEBLO 35.07N 108.85W
03/12/2006 M6.0 INCH MCKINLEY NM LAW ENFORCEMENT
WINDY WITH BLOWING SNOW
0945 AM SNOW CUBA 36.02N 106.95W
03/12/2006 M6.0 INCH SANDOVAL NM PUBLIC
ROADS SLUSHY
0945 AM SNOW 10 N JEMEZ SPRINGS 35.92N 106.69W
03/12/2006 M6.0 INCH SANDOVAL NM TRAINED SPOTTER
SINCE 9PM LAST NIGHT AT CUEVA LODGE
0945 AM SNOW DULCE 36.93N 107.00W
03/12/2006 M7.5 INCH RIO ARRIBA NM LAW ENFORCEMENT
7-8 INCHES WITH SNOW PACKED ROADS
&&
DSSpecial weather statement, Mar 12, 12:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1200 PM MST SUN MAR 12 2006
NMZ001-008>010-014-015-122300-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST PLATEAU-
SANDIA/MANZANO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA REGION-
WEST CENTRAL MOUNTAINS-
1200 PM MST SUN MAR 12 2006
THE WINTER STORM WARNING FOR THE NORTHWEST PLATEAU...THE WEST CENTRAL
MOUNTAINS...AND THE SOUTHWEST MOUNTAINS HAS BEEN ALLOWED TO EXPIRE.
THE WINTER WEATHER ADVISORY FOR THE LOWER AND MIDDLE RIO GRANDE
VALLEY AND THE SANDIA MANZANO MOUNTAINS HAS BEEN ALLOWED TO EXPIRE.
EVEN THOUGH THESE WARNINGS AND ADVISORIES HAVE EXPIRED...ISOLATED
SNOW SHOWERS ARE STILL POSSIBLE FOR THE REMAINDER OF THE AFTERNOON
WITH LESS THAN AN INCH OF ADDITIONAL SNOWFALL EXPECTED.
STRONG GUSTY WEST TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
45 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW. VISIBILITIES COULD
BE REDUCED TO LESS THAN ONE MILE AT TIMES.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS WINTER WEATHER EVENT.
16
High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- March 12, 12:00 PM MST to 5:00 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
High Wind, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- March 12, 12:00 PM MST to 5:00 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
High Wind, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- March 12, 12:00 PM MST to 5:00 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 12 to 18, 200612 deaths · 8 injured · $95 million · 2 events
- Tornadoes in Missouri, March 12, 20064 deaths · 26 injured · $5.0 million · F3 · 2 events
- Tornado in Missouri, March 12, 20061 death · 1 injured · $5.0 million · F3 · 1 event
- Tornadoes and Hail in Arkansas, March 12 to 13, 200612 injured · $18 million · F3 · 12 events
- Tornado in Missouri, March 12, 200619 injured · $1.0 million · F3 · 1 event
- Tornadoes and Hail in Missouri, March 12, 20061 death · 13 injured · $500,000 · F2 · 8 events
- Tornadoes and Hail in Oklahoma, March 12 to 13, 20068 injured · $3.9 million · F3 · 44 events
- Tornadoes and Hail in Missouri, March 12, 20061 death · 6 injured · $4.5 million · F2 · 10 events
- Tornado in Missouri, March 12, 20063 injured · $50 million · F3 · 1 event
- Tornadoes in Missouri, March 12, 200613 injured · $700,000 · F3 · 2 events
- Tornadoes and Hail in Missouri, March 12, 20066 injured · $3.2 million · F3 · 7 events
- Tornado in Missouri, March 12, 20061 death · 5 injured · $800,000 · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492889, 5492890, 5492891.